Alert archive / Nebraska / Tornado Warnings in 2009
Tornado Warning 17, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 19, 2009, 1:28 PM CDT for Gage County, Johnson County, Otoe County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2009, 1:28 PM CDT (18:28 UTC)
- Expired
- Jun 19, 2009, 2:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Gage County, NE, Johnson County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -277 m²/s²
- 0-3 km storm-relative helicity
- -239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 191828
TOROAX
NEC067-097-131-191900-
/O.NEW.KOAX.TO.W.0017.090619T1828Z-090619T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
128 PM CDT FRI JUN 19 2009
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN GAGE COUNTY IN SOUTHEAST NEBRASKA
NORTHERN JOHNSON COUNTY IN SOUTHEAST NEBRASKA
SOUTHWESTERN OTOE COUNTY IN SOUTHEAST NEBRASKA
* UNTIL 200 PM CDT
* AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR STERLING...OR 19 MILES NORTHEAST OF
BEATRICE...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
STERLING...BURR AND COOK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...A DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4033 9651 4050 9660 4052 9653 4052 9647
4055 9647 4059 9635 4050 9610
TIME...MOT...LOC 1828Z 248DEG 27KT 4045 9644
$$
EASTLACK3 follow-up statements
000
WWUS53 KOAX 191833
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
133 PM CDT FRI JUN 19 2009
NEC067-097-131-191900-
/O.CON.KOAX.TO.W.0017.000000T0000Z-090619T1900Z/
GAGE NE-JOHNSON NE-OTOE NE-
133 PM CDT FRI JUN 19 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN OTOE...NORTHERN JOHNSON AND NORTHEASTERN GAGE
COUNTIES...
AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR STERLING...OR 21
MILES NORTHEAST OF BEATRICE...MOVING NORTHEAST AT 30 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...BURR AND COOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&
LAT...LON 4033 9651 4050 9660 4052 9653 4052 9647
4055 9647 4059 9635 4050 9610
TIME...MOT...LOC 1833Z 248DEG 27KT 4046 9639
$$
EASTLACK000
WWUS53 KOAX 191842
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
142 PM CDT FRI JUN 19 2009
NEC067-191852-
/O.CAN.KOAX.TO.W.0017.000000T0000Z-090619T1900Z/
GAGE NE-
142 PM CDT FRI JUN 19 2009
...THE TORNADO WARNING FOR NORTHEASTERN GAGE COUNTY IS CANCELLED...
LAT...LON 4039 9647 4055 9646 4059 9635 4050 9610
4035 9646
TIME...MOT...LOC 1842Z 248DEG 27KT 4049 9631
$$
NEC097-131-191900-
/O.CON.KOAX.TO.W.0017.000000T0000Z-090619T1900Z/
JOHNSON NE-OTOE NE-
142 PM CDT FRI JUN 19 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN OTOE AND NORTHERN JOHNSON COUNTIES...
AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR STERLING...OR 26
MILES NORTHEAST OF BEATRICE...MOVING NORTHEAST AT 30 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...COOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4039 9647 4055 9646 4059 9635 4050 9610
4035 9646
TIME...MOT...LOC 1842Z 248DEG 27KT 4049 9631
$$
EASTLACK000
WWUS53 KOAX 191855
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
155 PM CDT FRI JUN 19 2009
NEC097-131-191905-
/O.EXP.KOAX.TO.W.0017.000000T0000Z-090619T1900Z/
JOHNSON NE-OTOE NE-
155 PM CDT FRI JUN 19 2009
...THE TORNADO WARNING FOR SOUTHWESTERN OTOE AND NORTHERN JOHNSON
COUNTIES EXPIRES AT 200 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4039 9647 4055 9646 4059 9635 4050 9610
4035 9646
TIME...MOT...LOC 1855Z 248DEG 27KT 4053 9619
$$
EASTLACKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 19, 2:18 AM CDT, 11 hours 10 minutes earlier.
Area forecast discussion, Jun 19, 2:18 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 218 AM CDT FRI JUN 19 2009 .DISCUSSION... ONGOING CONVECTION THIS MORNING IS THE MAIN FORECAST CONCERN...THEN WHEN TO REINTRODUCE STORMS INTO THE FORECAST WITH LITTLE MODEL CONSENSUS IS THE SECONDARY CHALLENGE. SHORT DISCUSSION DUE TO SEVERE OPERATIONS FOLLOWS. STRONG STORMS IN CENTRAL NEBRASKA AROUND MIDNIGHT HAVE BEGUN TO ROLL EAST INTO THE CWA. SPC MESO ANALYSIS RUC PROGS SHOW INCREASING INSTABILITY AS THOSE STORMS MOVE EAST TOWARD THE MISSOURI RIVER...AND LOW LEVEL JET WAS KICKING IN ACROSS KANSAS INTO SOUTHEAST NEBRASKA. THIS ALL SUGGESTS STORMS WILL CONTINUE ACROSS MUCH OF THE CENTRAL AND SOUTHERN CWA THROUGH AT LEAST SUNRISE AS STORMS LINED UP ACROSS THE STATE FEED ON BETTER MOISTURE/INSTABILITY AS THEY SPREAD EAST. EXPECT CLUSTER OF STORMS TO BE ONGOING AS OF 7 AM ACROSS THE INTERSTATE 80 CORRIDOR...THEN SPREAD EAST OF THE MISSOURI RIVER EARLY THIS AFTERNOON BEFORE EXITING OUR EASTERN CWA. HAVE HIT POPS FAIRLY HARD THIS MORNING...THEN TAPERED TO CHANCE POPS THIS AFTERNOON IN THE EAST. SHOULD HAVE A RELATIVELY QUIET PERIOD FOR A SHORT WHILE AFTER STORMS EXIT THIS AFTERNOON. SURFACE HIGH PRESSURE BUILDS INTO THE CWA BEHIND WEAK COLD FRONT NUDGED BY TODAYS CONVECTION. MODELS ARE FAIRLY SIMILAR IN THIS REGARD...SO HAVE KEPT DRY FORECAST FOR TONIGHT. HOWEVER MODELS DIVERGE ON HOW QUICKLY RETURN FLOW IGNITES STORMS SATURDAY OR SATURDAY NIGHT. GFS IS THE MOST AGGRESSIVE IN TRIGGERING STORMS SATURDAY MORNING. THINK THIS IS A BIT TOO FAST...SO HAVE SIDED WITH ECMWF AND NAM IN THE SLIGHTLY SLOWER SOLUTION BRINGING STORMS INTO OUR SOUTH SATURDAY AFTERNOON. SURFACE BASED INSTABILITY IS SOMEWHAT LIMITED DESPITE UPPER 60S DEW POINTS...BUT BETTER MID LEVEL FLOW/SHEAR SHOULD BE SUFFICIENT TO MAINTAIN STORMS IN OUR WEST AND NORTH THROUGH SATURDAY NIGHT. THE REST OF THE FORECAST WAS LEFT BASICALLY UNCHANGED. AS FAR AS PRECIPITATION GOES...UPPER RIDGING REMAINS OVER THE CWA THROUGH MUCH OF THE WEEK...BUT SEVERAL RIPPLES ROUNDING TOP OF RIDGE MAY BRING STORMS TO OUR NORTHERN CWA FROM TIME TO TIME. TEMPERATURES SUNDAY INTO MONDAY ARE ANOTHER PROBLEM AS GFS SUGGESTS LIGHT SOUTHEAST LOW LEVEL FLOW WILL HOLD TEMPS IN THE 80S...BUT THE ECMWF HAS GUSTY SOUTHWEST FLOW WHICH WOULD PUSH TEMPS WELL INTO THE 90S. HAVE SPLIT THE DIFFERENCE FOR NOW...BUT EXPECT THE WARMER TEMPS WILL LIKELY WIN OUT. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 20/06Z. TSRA ONGOING AT KLNK AND EXPECTED TO EXPAND ACRS ECNTRL NEB AND INTO WRN IA. SFC FNT WAS NOTED WITH AN AREA OF LOW PRES AROUND KLNK AND KOMA WITH THE WRMFNT INTO NCNTRL IA. TSRA...SOME SEVERE (HAIL/WIND) TO AFFECT THE OMAHA/LNK TAF SITES OR IN THE VICINITY OVERNIGHT AND THROUGH AROUND 15Z AS MID LEVEL TROF ADVANCES AND SHIFTS CONVECTION EAST OF THE TAF SITES. REDUCED VSBYS AND CIGS WITH THE TSRA AND HEAVY RAIN TO MVFR AND POSSIBLY IFR. MAINLY VFR CIGS...HOWEVER THERE COULD BE SOME LINGERING SHOWERS DURING THE AFTERNOON...WITH DECREASING CLDS AND AFT 00Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DERGAN/ZAPOTOCNY
Hazardous weather outlook, Jun 19, 11:04 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1104 AM CDT FRI JUN 19 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-192300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1104 AM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON FOR AREAS NORTH OF INTERSTATE 80...WITH BETTER CHANCES ALONG AND SOUTH OF INTERSTATE 80. A FEW STORMS IN EXTREME SOUTHEAST NEBRASKA MAY CONTAIN HAIL AND BRIEF GUSTY WINDS. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT AS THE COLD FRONT THAT SLIPPED SOUTH OF THE AREA THIS MORNING RETURNS NORTH AS A WARM FRONT ON SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AS INSTABILITY WILL REMAIN MARGINAL...HOWEVER GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH ANY STORMS THAT DO DEVELOP. THERE IS ONLY A SLIGHT CHANCE FOR LINGERING THUNDERSTORMS ON SUNDAY. THERE CONTINUE TO BE SLIGHT CHANCES FOR THUNDERSTORMS FROM TUESDAY NIGHT THROUGH THURSDAY. HOWEVER AN UPPER LEVEL RIDGE OF HIGH PRESSURE SHOULD PUSH THE MAIN STORM TRACK NORTH AND EAST OF THE OUTLOOK AREA. A BREAKDOWN OF THE RIDGE IS EXPECTED LATER IN THE WEEK...WHICH WOULD BRING A BETTER CHANCE FOR STORMS TO OUR AREA. LATER OUTLOOKS WILL REFINE THE SEVERE THREAT FOR MID TO LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. DEE
In the hours before
Local storm report, Jun 19, 8:30 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
830 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND GST IRWIN 41.79N 95.21W
06/19/2009 E60.00 MPH SHELBY IA TRAINED SPOTTER
HEALTHY TREE BRANCHES DOWNED BY THUNDERSTORMS WINDS...
SOME A FEW INCHES IN DIAMETER.
&&
CHERMOKLocal storm report, Jun 19, 11:40 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1140 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST 3 SE BRAINARD 41.15N 96.96W
06/19/2009 E80 MPH BUTLER NE TRAINED SPOTTER
NUMEROUS LARGE TREES KNOCKED OVER
&&
DEELocal storm report, Jun 19, 11:54 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1154 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND GST RISING CITY 41.20N 97.30W
06/19/2009 E80 MPH BUTLER NE TRAINED SPOTTER
VERY LARGE TREE FELL ON GARAGE DESTROYING HALF OF THE
STRUCTURE
&&
DEEThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 1:58 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte, Saunders | 62 min |
| Jun 19, 2:33 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders | 42 min |
| Jun 19, 3:00 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Dodge, Douglas, Sarpy, Saunders, Washington | 45 min |
| Jun 19, 3:34 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 26 min |
Nearby
Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.